Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
171 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for galactorrhea

I've been left really confused with regards to the Galactorrhea i'm suffering and the different doctor's opinions. So i'd appreciate any help on the matter

History: 27 yr old female, Fentanyl Patches and Sevredol (Morphine Sulfate tablets) and paracetamol prescribed for chronic pain resulting from shoulder problems. The Fentanyl was started 5 years before the issues began, and the Sevredol started 3.5 yrs before.



As stated above, i had been on the medications for a while before the problems began, but i've never suffered any side effects, not even the most common ones, nausea or constipation. In the leaflets with eith meds, i've not found anything about galactorrhea at all.

My family Dr did 2 lots of bloods, both of which showed a bit of a raise in Prolactin. So i was referred for a pelvic ultrasound. Unfortunately my bladder was not full enough for the lady to be able to see either ovary at all clearly, even after waiting for ages it still wasn't enough. The lady doing it said I should get my Dr to refer me for another one if i wanted an accurate report and a correct one as there was not the time to wait any longer that day, and the imaging wasnt good enough in her opinion. My Dr took that for an all-clear with nothing unusual and sent me to Endocriology. The 1st Endo Dr i saw ruled out stress (when it all began I was the healthiest i'd been for a decade, very happy and content, seeing friends ofte and enjoying life, and i'm even less 'stressed' now), and he doubted medication as at the time the problems began i was taking no more that 2 10mg Sevredol tablets a month, and the Fentanyl was the lowest i had been for a while. The other reason he aid he didnt think the medication was to blame was because after surgery on 1 of my shoulders became severely infected, and i was taking a great deal more morphine than i've ever taken before, and that went on for 2 months at least, the milk did not change in amount at all in that time or afterwards. He ordered more bloods. When those bloods were done my bloodwas very very thick and it took 4 times the usual time for me for the tubes to fill up with just enough blood for the tests. The nurse thought it may be down to dehydration. I dont know if that impacts the final results or not. When i went back to Endo i saw a different Dr. That one didnt ask about anything other than the milk, and didnt want to know about any other symptoms. He said the blood results had come back within range, and that it can only be down to medication. I know prolactin was done again, and some other hormones, but i dont remember what exactly, though i do know it wasn't nearly as many as what others have had for similar problems.

The reason i'm not sure is i'm suffering other issues too, all started very close together, which i dont see how it can be down to a 'delayedreaction' like what the last Dr said. The other issue are:

going from very regular periods to completely erratic ones, not just when i have them but the amount changes too. Horrendiously greasy skin with enlarged pores, and acne, both of which are worse than when i went through pubety. I've developed facial hair, along with thickening, darkening and longer hair all over much of my body, and very thick, dark hair i areas men have, rather than women. If i dont get rid of the hair on my hands, fingers and toes then they look like a mans hands or feet. The hair on my scalp suddenly turned from blond to dark brown, went really thick and suddenly grew really quickly, from my ears to my bottom in under 3 years. The rest of the hair grows very quick now too. I struggle with keeping my weight stable, even when trying hard, and cant lose any at all these days. The weight very easily goes up, even when im going through a time of not eating much food. I struggle to eat normal sized portions, and dont taste food like i used to, i dont crave anything or enjoy what i eat. I'm also always really really cold, within minutes of my hands and feet being out in the open air, even in a warm room, they feel freezing, not just to me but to anyone who touches them. I have to put my clothes on radiators before going outside or i very quickly get too cold to function or move properly. Even in summer i have the thickest bedding, and feel cold on a hot day. The weird thing with the feeling cold too is that, even when im almost shivering with cold, i will sweat loads, i sweat even when i feel comfortable temperature wise. I get headaches almost everyday, sometimes numerous in a day. They often start changing into migraines, and its not uncommon that my vision starts to go, eith i can only see orks of light or colour, or im just not able to make out what is in front of me. The painis usually behind my eyes too, so moving my eyes worsens the pain. My nails have gone from ok to being awful, the peel, split, are ridiculously weak, and i get vertical ridges/lines down them. Im thirsty most of the time, i can get through 4-5 litres, more even, in a day with ease. My concentration and memory is awful now too, and i am utterly exhausted all the time, so much so its getting difficult just to get out of bed. i know te exhaustion and concentration is not due to the medication, when i had a dosage increase once i had the only reaction ive ever had, and felt very dopey and sleepy from it for a week, so i know the different between drug induced and non-drug induced.



All these things started close together, it was just a few months from the fist symptom to the last one developing. They have never changed with the changes in dosage of the medications. the time the milk amount changes is when im near to my period, i produce more.

With all these things put together, it makes me doubt its down to the meds, but i cant get anywhere the Endocrinologist. I would appreciate any help and advice as i just dont know what to do.



Many Thanks

Hannah
Fri, 5 Jun 2020
Report Abuse
OBGYN, Maternal and Fetal Medicine 's  Response
Hi,

I would advise you a repeat prolactin test and a thyroid profile test done. Also, a CT scan of head to rule out prolactinoma. Start tablet cabergoline 5 mg weekly for 4 weeks.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Sujoy S. Bhattacharjee, OBGYN, Maternal and Fetal Medicine
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Recent questions on Migraine


Suggest treatment for galactorrhea

Hi, I would advise you a repeat prolactin test and a thyroid profile test done. Also, a CT scan of head to rule out prolactinoma. Start tablet cabergoline 5 mg weekly for 4 weeks. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Sujoy S. Bhattacharjee, OBGYN, Maternal and Fetal Medicine